Minnesota, 2020

Flooding in Minnesota, April 2 to 4, 2020

April 2 to 4, 2020 · NWS FSD · 2 events in 2 counties and zones

Heavy rainfall across southwest Minnesota at the end of March resulted in rises on the West Fork of the Des Moines River, but only a brief climb into flood stage occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Heavy rainfall across southwest Minnesota at the end of March resulted in rises on the West Fork of the Des Moines River, but only a brief climb into flood stage occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 2, 5:55 AM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Apr 2, 5:55 AM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
655 AM CDT Thu Apr 2 2020

.UPDATE...
Issued at 647 AM CDT Thu Apr 2 2020

Updated aviation discussion for 12z TAF issuance.

&&

.SHORT TERM...(Today through Friday)
Issued at 414 AM CDT Thu Apr 2 2020

Early this morning, an inverted sfc trough and associated
temperature gradient sit just west of the I-29 corridor. Sfc
temperatures have fallen to near freezing along and west of the
James River Valley, faster than previously anticipated. East of the
sfc trough, temperatures are still in the 40s and 50s. Weak diurnal
solar heating should mitigate the rate of cooling. Most locations,
other than portions of northwest IA, will see a nondiurnal (cooling)
trend from current temperatures as cold air slowly spreads east
today.

A broad, dynamic mid level wave will spread precipitation win est
of the James River Valley this morning. This broad area of wintry
mix will spread slowly east across southeast SD in southwesterly
flow aloft as the broader upper trough slowly advances into the
Plains today. Additionally rain will spread north into northwest
IA and southwest MN with WAA along and ahead of the inverted sfc
trough. As the broader upper trough progresses into the Plains
tonight, this will help spread and prolong precipitation across
the region until it ends early Friday from west to east.

Main concern will be a prolonged period of wintry mix today
(southeast SD) and tonight (spreading eastward to the remainder of
the region) as freezing rain or sleet, due to a deep mid level warm
nose lingering in the region. Latest liquid-equivalent amounts are
lower than previous forecasts, resulting in most locations receiving
an inch or less of snow and around a tenth of an inch of ice. Some
locations may see closer to 2 inches of snow west of the James
River Valley (where colder air resides the longest), and higher
ice accumulations up to a quarter inch are possible across
southwest MN (where terrain influences and longer duration of the
warm nose are possible).

Adjusted and expanded the Winter Wx Advisory to reflect the latest
thoughts with earlier timing and high likelihood of light icing
across the region. Latest timing adjustments prompted the
Advisory to start earlier for much of southeast SD and southwest
MN. However if sfc temperatures drop more quickly than
anticipated, wintry mix may begin even sooner across portions of
the region, especially for the Interstate 29 corridor, so this
will need to be monitored closely today. Ice accumulations are
expected to first affect elevated surfaces during the initial few
hours of wintry mix. Locally higher rates of ice accretion could
affect trees and power lines, as this is based more on air
temperature. Near surface soil temperatures from recent warmer
weather are well above freezing, so travel impacts are likely to
hold off until after dark and may linger well into Friday morning.

Precipitation will exit west to east early Friday, but cold air will
linger through the day as 850mb temperatures remain below 0C and
will result in temperatures peaking in the 30s to lower 40s. Surface
high pressure builds into the region Friday night. If skies remain
clear as anticipated, Friday night low temperatures will drop into
the teens to lower 20s.

.LONG TERM...(Saturday through Wednesday)
Issued at 414 AM CDT Thu Apr 2 2020

Surface ridge across the area Saturday morning will lead to a cool
start to the weekend, but increasing southerly flow will lead to
temperatures to above normal levels.  Could see some elevated
showers Sunday evening with steep lapse rates above 700 mb.

A series of mid level disturbances generally pass to the north and
east of the forecast area through the first half of the week,
however, as these waves move by, the attendant cold fronts work
through the region.  The first cold front working through the region
on Tuesday could lead to some shower and thunderstorm activity
around the region.  A second cold front may pass through the region
on Wednesday, with cooler air to follow.  ECMWF keeps conditions
much cooler through the remainder of the work week, while the GFS
quickly rebounds temperatures on Thursday.  The rapid warm up
appears a bit unrealistic, but have left blend as is for now with
plenty active weather in the short term.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 647 AM CDT Thu Apr 2 2020

Expect any lingering MVFR to VFR ceilings to deteriorate to IFR
ceilings and MVFR visibility prevailing this morning through
tonight. Rain will gradually change to freezing rain/sleet
starting at KHON this morning, with cold air spreading east
through the day with a transition to FZRA/sleet at KSUX and KFSD
by mid afternoon. Initially, however, rain will prevail for KSUX
and KFSD and areas east. Freezing rain/sleet will transition to
snow tonight. Any lingering south winds will turn northwesterly
this morning across northwest IA, with northwest winds seeing
gusts up to 35 kts.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory from 4 PM this afternoon to 1 PM CDT
     Friday for SDZ071.

     Winter Weather Advisory from 4 PM this afternoon to 10 AM CDT
     Friday for SDZ056-062-066-067-069-070.

     Winter Weather Advisory until 7 AM CDT Friday for SDZ038>040-050-
     052>055-057>061-063>065-068.

MN...Winter Weather Advisory from 4 PM this afternoon to 1 PM CDT
     Friday for MNZ081-090.

     Winter Weather Advisory from 4 PM this afternoon to 10 AM CDT
     Friday for MNZ071-072-080-089-097-098.

IA...Winter Weather Advisory from 4 PM this afternoon to 1 PM CDT
     Friday for IAZ002-003-012-013-020-031.

     Winter Weather Advisory from 4 PM this afternoon to 10 AM CDT
     Friday for IAZ001.

     Winter Weather Advisory from 1 AM to 1 PM CDT Friday for IAZ014-
     021-022-032.

NE...Winter Weather Advisory from 4 PM this afternoon to 1 PM CDT
     Friday for NEZ013-014.

&&

UPDATE...BP
SHORT TERM...BP
LONG TERM...BT
AVIATION...BP
Hazardous weather outlook, Apr 1, 8:32 PM CST, 10 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
932 PM CDT Wed Apr 1 2020

SDZ038-039-050-052>054-057>060-063-064-030245-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-
Hanson-Charles Mix-Douglas-
932 PM CDT Wed Apr 1 2020

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Tonight.

Some freezing rain will be possible west of a Wessington to Gregory
line late tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Unsettled weather is expected Thursday through early Friday. Rain
will gradually transition to freezing rain early Thursday and
eventually to light snow Thursday night. Total ice accumulations of
around a tenth of an inch and snow accumulations up to two inches
are expected by Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ002-003-012>014-020>022-031-032-NEZ013-014-SDZ071-030245-
Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-
Woodbury-Ida-Dixon-Dakota-Union-
932 PM CDT Wed Apr 1 2020

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska and southeast South Dakota.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Unsettled weather is expected Thursday through early Friday. Rain
starting during the day Thursday will gradually transition to
freezing rain Thursday night and eventually to light snow Friday
morning. Light ice accumulations and snow accumulations up to one
inch are expected by Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001-MNZ071-072-080-081-089-090-097-098-SDZ040-055-056-061-062-
065>070-030245-
Lyon-Lincoln-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-
Brookings-Lake-Moody-McCook-Minnehaha-Hutchinson-Turner-Bon Homme-
Yankton-Clay-
932 PM CDT Wed Apr 1 2020

This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, east central South Dakota and southeast South Dakota.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Unsettled weather is expected Thursday through early Friday. Rain
starting during the day Thursday will gradually transition to
freezing rain Thursday evening and eventually to light snow Friday
morning. Ice accumulations of around a tenth of an inch and snow
accumulations up to one inch are expected by Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Cottonwood

When
April 2, 7:00 AM CST to April 4, 9:30 PM CST
Where
Cottonwood County, 11.36 mi W of Windom to 11.33 mi WSW of Windom
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.848, -95.346

Rainfall over the last few days of March which totalled 1.15 inches at Windom and 8 miles north of Lakefield brought the West Fork of the Des Moines River (gage site WDOM5) to a crest of 0.16 feet above flood stage on April 3. Minor lowland flooding occurred along the east bank of the river near Windom.

Flood, Jackson

When
April 2, 7:00 AM CST to April 4, 9:30 PM CST
Where
Jackson County, 1.41 mi NNW of Swastika Beach to 2.81 mi WNW of Swastika Beach
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.848, -95.084

Rainfall over the last few days of March which totalled 1.15 inches at Windom and 8 miles north of Lakefield brought the West Fork of the Des Moines River (gage site WDOM5) to a crest of 0.16 feet above flood stage on April 3. Minor lowland flooding occurred along the east bank of the river near Windom.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 886460, 886461.